Poor old Susan Clark, previously a regular Bad Science target when she was writing “What’s The Alternative” in the Sunday Times, she is now in a position of total safety at The Observer.
Apparently in the past the poor thing has had such a hammering for her advice on malaria medication, that now her readers have to suffer. Actually it’s all my fault. No hang on. It’s your fault for encouraging me. I hope you all feel very very very guilty.
“Two months ago I took the anti-malarial drug, Malarone, for two weeks, at the end of which my tongue felt as if I’d just burnt it and the inside of my lips felt dry. The feeling went away after a month but now it’s back. Do you think they’re linked and what should I do?”
[Susan Clark replies]:
“I often think if herbal and nutritional supplements came with the same alarming long list of recognised and unpleasant side-effects as many prescription drugs they might then actually deserve the suspicion with which they are so often treated.
“You need to check the data sheet supplied with the drug to establish that these sensations could be side-effects but even if they are, I have had such a complete hammering in the past for suggesting any kind of alternative (including homeopathic and herbal remedies) to prescription drugs for malaria that I am afraid you will have to persist with this medication and instead, try to deal with the possible side-effects which, for a small number of people taking them can also include nausea and vomiting.”
The complete hammering to which she refers is, I believe, here: